Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching meds
Oct 22, 2005

Dear Dr. Brian,

I wrote to you a month ago asking for advice. My messages had the title "I need an honest suggestion I, II & III". I had my doctor visit yesterday and she decided to fianlly switch my meds. I was taking REYATAZ/NORVIR-VIREAD-COMBIVIR. I took those for almost a year. The only "nukes" I am not resistant to are AZT, ZERIT and VIREAD. My viral load has been consistently undetectable and my last CD4 are 596,29%. During that year I've been extremely tired, althought no signs of anemia or testosterone problems. I've also noticed certain minor changes in my face (an issue I will take care of in 10 days in South America) and in the last couple of weeks I've been losing lots of hair. I am 31. Although not certain, I tend to blame Combivir for this issues. My doctor decided to switch, actually to simplify my meds combo. The new one will be REYATAZ/NORVIR-TRUVADA. I am resistant to Emntriva, but she thinks that this regimen can work anyway to maintain undetectable levels and Emtriva will boost Tenofovir. My next blood work will be in 5 weeks instead of the usual 10. Do you think that this is a smart option? Am I risking something with this change? It is also not clear how to take this "new" combo. I used to take 1 Combivir and 1 Viread, empty stomach in the morning, and 2 Reyataz, 1 Norvir and 1 Combivir in the night with a meal. Do you think I can take them all together once a day now, let's say, at night with food? My doctor also prescribed XANAX. She did it before but the pharmacy wouldn't give it to me because of potential interaction with Reyataz. She insisted and wrote "medically necessary" on the prescription. She does not want me to take this in regular basis, just in certain ocassion due to excess of stress and anxiety. What do you think about this? Is there any actual risk at taking XANAX & Reyataz, even if I don't do it in regular basis? My very last question is related to the procedure I will be having in a couple of weeks in South America (Buenos Aires) to correct my very slight lipoatrophy. The surgeon (very experienced) does not suggest New-Fill. He says it does not last and they don't use it very often down there, although available and 10 times cheaper (literally) than in the US. There are two other products they recomend although they send me the names in Spanish. METACRILATO BIOPOLIMERO or BIOPOLIMERO OF DENSITY 1000. The choice will depend on the volume of the product to be used. I don't know if you can understand or translate into English those products. My doctor here in the US says that down there are very advanced and specialized in this kind of procedures. If you could figure out what they are, would you recommend them? Which one would be the best option? I hope you don't feel invaded with my questions. But all these changes provoke anxiety in me (that's why she wants me to take Xanax) and I feel I need another opinion or reafirmation. I thank you from now to take the time to read and asnwer this questions and by doing that helping me to achieve a little piece... Thanks again. Alexander

Response from Dr. Conway

You raise a number of points.

First, with respect to your regimen, I would not be too worried. The regimen may well be successful in maintaining virologic suppression (we may not need as much potency as we would to achieve suppression) and you can take it all at once, at night, with food, as you suggest. The key will be to look at the results of the viral load test in 5 weeks, and it is an excellent idea to do it a bit earlier, as you will do.

As for the Xanax, the ritonavir boosting of the atazanavir is the issue, and it may prolong the effect of the Xanax. It is not unsafe to take Xanax, but if you feel too drowsy, reduce the dose.

As for the treatment of lipodystrophy, many of the approaches can produce similar results. The key is for you to see the results that your surgeon has obtained using the preparation he wants to use on you before you commit to treatment.



Previous
A few reasons why a cure will never come Part 2
Next
pep, lymph nodes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement